Quantcast

Jewish Journal

JewishJournal.com

March 12, 2010

Are Bisphosphonates to Blame for Baffling Bone Breaks?

http://www.jewishjournal.com/blog/item/are_bisphosphonates_to_blame_for_baffling_bone_breaks/

This week ABC World News aired a story about a possible side effect of osteoporosis medications.  The family of medications involved in this story is called bisphosphonates and includes Fosamax, Actonel and Boniva.  These medications have been proven to prevent fractures in patients with osteoporosis (very low bone density).  Apparently, some doctors had noticed the occurrence of an unusual kind of fracture, a break in the thigh bone between the hip and the knee, in some women who had been taking bisphosphonates for over five years.  Also unusual was that these fractures seemed to be happening with fairly small traumas, without the major impact expected to break a thigh bone.

So, faced with these reports, since television news is known for sober and uncontroversial reporting of well-researched information, ABC decided to hold this story until they checked out whether these fractures have anything to do with these medicines.

Ha!  Just kidding!  Of course ABC ran the story, frightening countless women into believing that they may be at risk for breaking a leg because they are taking a medication specifically to reduce such a risk.  (Actually given the declining broadcast news ratings, perhaps they only frightened the last dozen Americans without cable or internet access.)

Obviously, the important question is:  Are these rare fractures happening more frequently to women on bisphosphonates than to women with osteoporosis who are not taking bisphosphonates?  The most honest answer is:  nobody knows.  Nobody has yet done the counting.

I’m sure we could also find that men taking medication for baldness get sunburns on the tops of their heads more often then other men.  But that might be a consequence of the baldness, not of the medicine.  Similarly, women with osteoporosis are at higher risk of fractures than other women, and every study done so far shows that bisphosphonates reduce that risk.  Whether this unusual thigh fracture is an exception should be the subject of a careful study.  Until then, we just don’t know.

The FDA released a statement (link below) urging women not to stop their osteoporosis medicines without a discussion with their doctors, and reminding doctors that these new reports do not change the indications for using bisphosphonates.

The rest of us got a useful reminder not to get information from TV news.

(Thanks to my patient Joyce for pointing me to the ABC News story and to my friend and colleague Mark for pointing me to the FDA statement.)

Learn more:

FDA Drug Safety Communication: Ongoing safety review of oral bisphosphonates and atypical subtrochanteric femur fractures

Reuters article: FDA rules out bisphosphonate, thigh fracture link

ABC World News story:  Osteoporosis Drugs, Like Fosamax May Increase Risk of Broken Bones in Some Women

Important legal mumbo jumbo:
Anything you read on the web should be used to supplement, not replace, your doctor’s advice.  Anything that I write is no exception.  I’m a doctor, but I’m not your doctor despite the fact that you read or comment on my posts.  Leaving a comment on a post is a wonderful way to enter into a discussion with other readers, but I will not respond to comments (just because of time constraints).

JewishJournal.com is produced by TRIBE Media Corp., a non-profit media company whose mission is to inform, connect and enlighten community
through independent journalism. TRIBE Media produces the 150,000-reader print weekly Jewish Journal in Los Angeles – the largest Jewish print
weekly in the West – and the monthly glossy Tribe magazine (TribeJournal.com). Please support us by clicking here.

© Copyright 2014 Tribe Media Corp.
All rights reserved. JewishJournal.com is hosted by Nexcess.net
Web Design & Development by Hop Studios 0.2858 / 45